Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 165, NWS La Crosse, WI

June 27, 1998Grant County, Wisconsin; Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 27, 1998, 3:19 AM CDT for Grant County, Wisconsin; Clayton County, Iowa. It was in force for 71 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 3:19 AM CDT (08:19 UTC)
Expired
Jun 27, 1998, 4:30 AM CDT
In force
71 min
Issued by
NWS La Crosse, WI
Area
Whole counties

Counties Clayton County, IA, Grant County, WI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:45 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3771 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

552 
WUUS1 KLSE 270820 RRA
SVRLSE
IAC043-WIC043-270930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
319 AM CDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWESTERN WISCONSIN
  CLAYTON COUNTY IN NORTHEASTERN IOWA

* UNTIL 430 AM CDT

* AT 318 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF SEVERE THUNDERSTORMS FROM 12 MILES SOUTHEAST OF
  DECORAH TO 40 MILES NORTH OF DUBUQUE... MOVING SOUTHEAST AT 30
  MPH.

* THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
  BOSCOBEL AT 325 AM
  GUNDER AND CLAYTON AT 340 AM

THE MAIN THREAT FROM THESE STORMS IS DAMAGING WIND. THE CLAYTON
COUNTY SHERIFF REPORTED A 60 MPH WIND GUST AT MONONA AT 309 AM. STAY
INSIDE AND AWAY FROM WINDOWS

KING/NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 8:20 PM CDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 26, 8:20 PM CDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT FRI JUN 26 1998

FORECAST CONCERNS TONIGHT...FLASH FLOOD AND SEVERE WEATHER
POTENTIAL.

SURFACE ANALYSIS AT 00Z HAD A LOW CENTERED NEAR EASTERN SOUTH DAKOTA
WITH WARM FRONT STRETCHING ACROSS NORTHERN IOWA INTO SOUTHWEST
WISCONSIN. POOLING OF HIGH DEWPOINT AIR OCCURRING ALONG THE WARM FRONT
AND LOW LEVEL JET OF 30 TO 40 KNOTS AIMED AT FRONTAL BOUNDARY. PLENTY OF
MOISTURE AROUND WITH PRECIPITABLE WATER VALUES UP TO 1.75 INCHES.

THUNDERSTORMS IN EASTERN DAKOTAS AND MINNESOTA EXPECTED TO
MOVE/DEVELOP EAST ALONG THE WARM FRONTAL BOUNDARY THROUGH THE
EVENING/NIGHT AS THE LOW LEVEL JET INCREASES THE MOISTURE CONVERGENCE
ALONG THE FRONT. SEVERE WEATHER IS ALSO A DEFINITE POSSIBLITY WITH
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

FLASH FLOOD WATCH WILL BE ISSUED SHORTLY FOR PORTIONS OF WEST
CENTRAL...CENTRAL AND SOUTHWEST WISCONSIN.

COORDINATED WITH MINNLEAPOLIS...DES MOINES...MILWAUKEE...GREEN BAY
AND STORM PREDICTION CENTER.

THOMPSON

In the hours before

Special weather statement, Jun 27, 2:41 AM CDT, 38 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>044-053>055-061-270840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 AM CDT SAT JUN 27 1998

...THE TORNADO WATCH IS NO LONGER IN EFFECT...

THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF WESTERN AND
CENTRAL WISCONSIN AS WELL AS PART OF SOUTHEAST MINNESOTA IS NO
LONGER IN EFFECT.  COUNTIES THAT ARE NO LONGER IN THE WATCH INCLUDE:

IN SOUTHEAST MINNESOTA...WABASHA...DODGE...OLMSTED AND WINONA

IN WESTERN AND CENTRAL WISCONSIN...TAYLOR...CLARK...BUFFALO...
TREMPEALEAU...JACKSON...LA CROSSE...MONROE...JUNEAU...ADAMS...
VERNON...CRAWFORD AND RICHLAND.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR GRANT COUNTY
UNTIL 7 AM WHICH REPLACED THE TORNADO WATCH THAT WAS IN EFFECT FOR
THAT COUNTY.

KING
Special weather statement, Jun 27, 2:41 AM CDT, 38 minutes before
MNZ079-086>088-WIZ017-029-032>034-041>044-053>055-061-270840-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
241 AM CDT SAT JUN 27 1998

...THE TORNADO WATCH IS NO LONGER IN EFFECT...

THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF WESTERN AND
CENTRAL WISCONSIN AS WELL AS PART OF SOUTHEAST MINNESOTA IS NO
LONGER IN EFFECT.  COUNTIES THAT ARE NO LONGER IN THE WATCH INCLUDE:

IN SOUTHEAST MINNESOTA...WABASHA...DODGE...OLMSTED AND WINONA

IN WESTERN AND CENTRAL WISCONSIN...TAYLOR...CLARK...BUFFALO...
TREMPEALEAU...JACKSON...LA CROSSE...MONROE...JUNEAU...ADAMS...
VERNON...CRAWFORD AND RICHLAND.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR GRANT COUNTY
UNTIL 7 AM WHICH REPLACED THE TORNADO WATCH THAT WAS IN EFFECT FOR
THAT COUNTY.

KING

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 8:42 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau63 min
Jun 26, 9:36 PM CDTFlash Flood WarningARXJackson, Trempealeau3 hr
Jun 26, 9:46 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau64 min
Jun 26, 9:51 PM CDTSevere Thunderstorm WarningARXClark64 min
Jun 26, 10:08 PM CDTSevere Thunderstorm WarningARXJackson62 min
Jun 26, 10:53 PM CDTSevere Thunderstorm WarningARXClark67 min
Jun 26, 10:59 PM CDTSevere Thunderstorm WarningARXBuffalo61 min
Jun 26, 11:07 PM CDTSevere Thunderstorm WarningARXJackson63 min
Jun 26, 11:10 PM CDTTornado WarningARXBuffalo50 min
Jun 26, 11:16 PM CDTSevere Thunderstorm WarningARXTrempealeau74 min
Jun 26, 11:20 PM CDTFlash Flood WarningARXClark3 hr
Jun 26, 11:33 PM CDTFlash Flood WarningARXBuffalo3 hr
Jun 26, 11:49 PM CDTSevere Thunderstorm WarningARXLa Crosse71 min
Jun 27, 12:07 AM CDTSevere Thunderstorm WarningARXJackson83 min
Jun 27, 12:21 AM CDTSevere Thunderstorm WarningARXMonroe69 min
Jun 27, 12:43 AM CDTFlash Flood WarningARXJackson, La Crosse, Monroe, Trempealeau5 hr
Jun 27, 12:43 AM CDTFlash Flood WarningARXClark5 hr
Jun 27, 12:43 AM CDTFlash Flood WarningARXBuffalo5 hr
Jun 27, 12:43 AM CDTSevere Thunderstorm WarningARXVernon62 min
Jun 27, 1:05 AM CDTSevere Thunderstorm WarningARXAdams, Juneau70 min
Jun 27, 1:36 AM CDTSevere Thunderstorm WarningARXCrawford, Richland84 min
Jun 27, 1:40 AM CDTSevere Thunderstorm WarningARXVernon50 min
Jun 27, 2:26 AM CDTFlash Flood WarningARXVernon3 hr
Jun 27, 6:05 AM CDTFlash Flood WarningARXJackson, Trempealeau9 hr
Jun 27, 6:05 AM CDTFlash Flood WarningARXClark9 hr
Jun 27, 1:36 AM CDTSevere Thunderstorm WarningARXAllamakee84 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.